Skip to content

    Migraines & Headaches Health Center

    Font Size
    A
    A
    A

    Migraine Management: The Options and the Obstacles

    By
    WebMD Health News

    April 24, 2000 -- They may be the most effective drugs ever created for treating migraine headaches, but the triptans have proven a hard sell to some patients. Ronda Solberg, who runs a web site devoted to migraine sufferers, says one of the drugs -- sumatriptan -- didn't work for her, and she says that some visitors to her page have expressed concern about an increased risk of stroke or heart problems with the drugs.

    But one expert says there's absolutely nothing to worry about. "The drugs are safe and effective, and they work for most people," says Stephen D. Silberstein, MD, co-chairman of the U.S. Headache Consortium and director of the Headache Center at Thomas Jefferson University Hospital in Philadelphia. "I think it's safer to take a triptan than a non-steroidal anti-inflammatory [Advil, for example] -- if you look at what drug class winds people up in the hospital," he tells WebMD.

    What is a triptan and how did they get such a mixed reputation? They are drugs with a makeup similar to a natural substance in the human brain, serotonin. When taken at the right time, triptans can stop a migraine headache from getting worse. The drugs may work, in part, by causing blood vessels in the brain to contract -- an effect the drugs can also induce elsewhere in the body. And that's what has led to concern about side effects in the heart.

    "One of the first adverse reaction reports with the triptans was a general chest pain," says Jean-Michal Jries, PharmD, PhD, of the American Society for Clinical Pharmacology and Therapeutics. While the chest pain does not always mean a problem with the heart, heart patients are usually steered away from the triptans.

    "If someone has severe heart problems, should they stay away from triptans? Yes," says Michael John Coleman, executive director of MAGNUM/The National Migraine Association in Washington, D.C. "But we do see a lot of triptan bashing -- PPOs and HMOs trying to generate a lot of fear about them."

    In fact, Coleman says his organization has collected about a thousand complaints over the last two years about insurers trying to limit use of the triptans, not because of heart risks, but due to what he says is an erroneous belief that they cause "rebound headaches" (as well as, he believes, their high cost.) "Rebound headache" is a phenomenon where headaches become more frequent after taking certain medications, and physicians aren't sure why it happens. "There is no triptan rebound," Coleman says. "Rebound headache is a significant problem, and it's caused by misuse of over-the-counter medications and ergot alkaloids [another type of migraine treatment], particularly the older ones."

    Today on WebMD

    Business woman with hand on face and eyes closed
    What aura looks like, triggers, and more.
    woman with migraine
    Get the truth about migraines.
     
    headache in the bedroom
    Keep headaches from ruining your sex life.
    woman with hands on head
    Test your knowledge of triggers, types, and more.
     
    woman with migraine
    Quiz
    drinking coffee
    Article
     
    Migraines Headaches Basics
    Article
    acupuncture needles in woman's back
    Slideshow
     
    Tired young man
    Slideshow
    spraying perfume
    Article
     
    man with a headache
    Article
    headache in the bedroom
    Article